Shots for Plantar Fasciitis
The experts and their studies warn us to be wary of using cortisone shots, and they say that some practitioners are less wary, giving the shots more frequently than advisable or using them without first giving self-cure a proper chance. According to one Web site reader commenting in December, for example, “I’ve had problems with plantar fasciitis since mid-summer, went to a podiatrist and got a cortisone shot. He didn’t give me any (stretching) exercises, so I had to pick them up from friends and other websites.”
Most of my experts would argue with that approach.
Cortisone injections may help relieve the pain and inflammation of plantar fasciitis, but they are not a cure. Yes, they can certainly help (see New Plantar Fasciitis Treatment Study, in Plantar Fasciitis News & Tips), but they have potential dangers. Unless you’re in too much crippling pain to function, the use of stretching and better footwear is typically advised and cortisone not so much.
“I’m not a big injector unless the patient is completely shut down,” says Dr. W. Hodges Davis, a Charlotte, North Carolina Foot & Ankle Surgeon, and 2012-2013 President of the Outreach and Education Fund of the American Orthopaedic Foot & Ankle Society.
Injection studies have shown that it’s not really a cure, but can make pain better for a period, he says.
“My concern is, with multiple injections, those can end up with plantar fasciitis ruptures or other problems on the bottom of the foot.”
Dr. Davis relates a for-example story of a guy with plantar fasciitis who was a runner and kept on running and having his plantar fascia injected. “Finally, it ruptured, and his pain went away. The problem is that if it’s not a controlled rupture as in surgery, the arch collapses down and you get bone pain we can’t do anything about.”
“Cortisone will buy some time, but you don’t want more than one or two injections because it weakens the structure,” says Deborah Nawoczenski, PT, PhD and professor in the Department of Physical Therapy at IthacaCollege-RochesterCenter.
According to the Mayo Clinic’s Web page on “Cortisone Shots: Risks,” “repeated use of cortisone shots may cause deterioration of the cartilage within a joint.” And the Mayo Clinic goes on to summarize possible negative complications from cortisone shots:
“Death of nearby bone
Skin and soft tissue thinning around injection site
Temporary flare of pain and inflammation in the joint.
Tendon weakening or rupture
Thinning of nearby bone
Whitening or lightening of the skin around injection site.”
My take on all this, and just my informed opinion from talking to the experts: Unless it’s pain so crippling that you can’t function – “the patient is completely shut down, as Dr. Davis puts it – get serious about self-cure. Really serious, including not just rigorous stretching and footwear improvements but eschewing barefoot (or in socks) walking, plantar fascia stretching (dorsiflexion) on side of the bed, etc. For at least six months. One doctor says he won’t even consider surgery unless patients have made a real “self-cure” effort for at least 20 months. But that’s just my take.
For another perspective, interesting write-up at “Caution When Considering Cortisone Injections.”